California, 2008Flash Flooding in California, July 20, 2008
July 20, 2008 · NWS VEF · 3 events in 1 county or zone
Monsoon moisture brought thunderstorms to southeast California and northwest Arizona, resulting in a few occurrences of flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Monsoon moisture brought thunderstorms to southeast California and northwest Arizona, resulting in a few occurrences of flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Jul 20, 2:10 AM PST, 5 hours 54 minutes earlier.
Area forecast discussion, Jul 20, 2:10 AM PST, 5 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
310 AM PDT SUN JUL 20 2008
.SYNOPSIS...A MOIST SOUTHERLY FLOW WILL LEAD TO SCATTERED SHOWERS
AND THUNDERSTORMS TODAY AND TONIGHT WITH FLASH FLOODING POSSIBLE
WITH SOME STORMS. AN AREA OF LOW PRESSURE MOVING INTO NORTHERN
CALIFORNIA WILL USHER SOME DRIER AIR INTO THE SOUTHERN SIERRA BY
TUESDAY. HOWEVER...ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS
ARE POSSIBLE ELSEWHERE.
&&
.SHORT TERM...AIR MASS MOISTENING SIGNIFICANTLY THIS MORNING WITH
SURFACE DEWPOINTS IN THE MID 60S AT NEEDLES AND 1.5 INCH
PRECIPITABLE WATER UP INTO CLARK COUNTY. MODELS INDICATE A WEAK
DISTURBANCE IN THE SOUTHERLY FLOW MOVING UP THROUGH SOUTHEAST
CALIFORNIA AND INTO NEVADA TODAY. THIS SHOULD HELP PROVIDE
SUFFICIENT LIFT TO OVERCOME EXTENSIVE CLOUD COVER NOW OVER THE AREA
AND POTENTIAL LACK OF SURFACE HEATING TODAY. FLASH FLOOD WATCH
ISSUED LAST EVENING LOOKS GOOD FOR TODAY AND THIS EVENING WITH
SCATTERED THUNDERSTORMS OVER MOST OF THE FORECAST AREA. FLOW BEGINS
TO SHIFT ALREADY MONDAY WITH THE START OF A DRYING TREND. STILL
EXPECT PLENTY OF MOISTURE AND INSTABILITY TO SUPPORT ISOLATED
THUNDERSTORMS WEST AND SCATTERED THUNDERSTORMS EAST. MODELS INDICATE
DECENT SOUTHWESTERLY FLOW DEVELOPING BY TUESDAY WITH MUCH DRIER AND
MORE STABLE AIR MOVING INTO MUCH OF THE FORECAST AREA. A LITTLE
LEARY OF ENDING THUNDERSTORM CHANCES TOO FAST AS MODELS HISTORICALLY
DRY THINGS OUT TOO FAST DURING MONSOON SEASON SO KEPT A SLIGHT
CHANCE IN FOR TUESDAY EXCEPT FOR THE LOWER ELEVATIONS IN THE FAR
NORTHWEST ZONES. EXPECT BELOW NORMAL DAY TIME TEMPERATURES IN THE
SHORT TERM DUE TO ABUNDANT MOISTURE AND ATTENDANT CLOUD COVER.
.LONG TERM...NO SURPRISES WITH THIS EVENINGS MODELS...SHOWING GOOD
CONTINUITY WITH PREVIOUS RUNS. MOISTURE LOOKS LEAST ABUNDANT
WEDNESDAY OUT OF ALL OTHER DAYS IN THE PERIOD...AS DRY SOUTHWEST
FLOW BEGINS TO SCOUR MOISTURE FROM WEST TO EAST...LEAVING ONLY A
SLIGHT CHANCE ON WEDNESDAY OVER MOHAVE COUNTY. BY FRIDAY...MOISTURE
LOOKS TO BE BACK WITH US AS HIGH PRESSURE CENTERS OVER THE FOUR
CORNERS AND EASTERLY FLOW AGAIN SETS UP.
&&
.AVIATION...FOR MCCARRAN...A CHANCE FOR THUNDERSTORMS EXISTS TODAY
TODAY AS ANOTHER SURGE OF MONSOON MOISTURE WORKS ACROSS THE AREA
TODAY. ALL CORRIDORS IN AND OUT OF THE KLAS TERMINAL AREA WILL BE
AFFECTED AS WELL. FOR NOW MONDAY LOOKS TO BE A REPEAT OF SUNDAY.
FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...THIS AFTERNOON AND EVENING LOOKS TO BE VERY ACTIVE
WITH THUNDERSTORM ACTIVITY IN SOUTHERN NEVADA...WESTERN
ARIZONA...AND SOUTHEAST CALIFORNIA AS MONSOON MOISTURE SURGES IN
TONIGHT AND TOMORROW. HEAVY RAIN RAINS AND STRONG OUTFLOW WINDS WILL
BE PREVALENT WITH THESE STORMS. LATE EVENING SUNDAY WILL SEE THE
STORMS DWINDLE IN COVERAGE WITH MONDAY SEEING ANOTHER ACTIVE
AFTERNOON AGAIN FOR THUNDERSTORMS.
&&
.VEF WATCHES/WARNINGS/ADVISORIES...
NV...FLASH FLOOD WATCH FROM 11 AM THIS MORNING THROUGH THIS EVENING
FOR NVZ014>022.
AZ...FLASH FLOOD WATCH FROM 11 AM THIS MORNING THROUGH THIS EVENING
FOR AZZ001>003-036.
CA...FLASH FLOOD WATCH FROM 11 AM THIS MORNING THROUGH THIS EVENING
FOR CAZ522>527.
&&
HARRISON/KENNEDY
HTTP://WEATHER.GOV/LASVEGASHazardous weather outlook, Jul 20, 2:32 AM PST, 5 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
332 AM PDT SUN JUL 20 2008
AZZ001>003-036-CAZ519>527-NVZ014>022-210600-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
332 AM PDT SUN JUL 20 2008 /332 AM MST SUN JUL 20 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.
.DAY ONE...TODAY AND TONIGHT
MONSOON MOISTURE HAS RETURNED TO THE AREA. A MOIST AND UNSTABLE
AIR MASS WILL BE IN PLACE WHILE AN UPPER LEVEL DISTURBANCE MOVES
UP FROM THE SOUTH. THIS WILL RESULT IN SCATTERED THUNDERSTORMS
WITH POTENTIAL FOR VERY HEAVY RAIN. A FLASH FLOOD WATCH IS IN
EFFECT FROM 11 AM THIS MORNING THROUGH THIS EVENING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A SOUTHWEST FLOW WILL GRADUALLY DEVELOP MONDAY AND TUESDAY WITH
POTENTIAL FOR SIGNIFICANT DRYING BY TUESDAY. THE THREAT FOR FLASH
FLOODING WILL DIMINISH.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NECESSARY TODAY. SPOTTERS ARE ALWAYS
ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER AS SOON AS IT IS SAFE
TO DO SO.
Flash Flood, San Bernardino
- When
- July 20, 8:04 AM PST to 9:04 AM PST
- Where
- San Bernardino County, 9.22 mi SSW of (Eed)needles Arpt to 8.99 mi SSW of (Eed)needles Arpt
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 34.639, -114.653
Highway 95 was covered with water and debris at San Bernardino County mile marker 43.
Flash Flood, San Bernardino
- When
- July 20, 2:30 PM PST to 4:00 PM PST
- Where
- San Bernardino County, 1.74 mi WNW of Barstow to 1.86 mi NW of Barstow
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Trained Spotter
- Coordinates
- 34.890, -117.058
In Barstow, CA, flood waters overtopped a six foot high fence above a five foot deep concrete culvert, sweeping away the fence along with portions of the culvert. At least three homes were flooded, and several vehicles got stuck in floodwaters.
Flash Flood, San Bernardino
- When
- July 20, 3:33 PM PST to 4:33 PM PST
- Where
- San Bernardino County, 0.43 mi S of Barstow to 0.84 mi SSE of Barstow
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 34.874, -117.031
Highway 247 was flooded out with lots of debris on the road at San Bernardino County mile marker 76.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Missouri, July 20 to 21, 200868 injured · 3 events
- Damaging Winds and Lightning Strikes in Massachusetts, July 20, 200811 injured · $445,000 · 50 kt wind · 10 events
- Damaging Winds and Lightning Strike in Iowa, July 20 to 21, 20083 injured · $5.5 million · 81 kt wind · 7 events
- Heat in Kentucky, July 20 to 21, 20081 death · 2 events
- Heat in Mississippi, July 20, 20081 death · 1 event
- Rip Current in Florida, July 20, 20081 death · 1 event
- Hail in Nebraska, July 20, 2008$3.0 million · 1.75 in hail · 8 events
- Damaging Winds and Lightning Strikes in Indiana, July 20, 2008$160,000 · 65 kt wind · 35 events
- Hail in Minnesota, July 20, 2008$650,000 · 1.75 in hail · 5 events
- Flash Flood in California, July 20, 20081 injured · $500,000 · 1 event
- Damaging Winds in West Virginia, July 20, 2008$325,000 · 50 kt wind · 5 events
- Damaging Winds in Pennsylvania, July 20, 2008$235,000 · 62 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 106545, 106551, 106555.